High Wind, Central Oregon Coast
- When
- November 27, 3:00 AM PST to November 28, 6:00 PM PST
- Where
- Central Oregon Coast forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- COASTAL OBSERVING STATION
A deep Pacific low pressure center near Vancouver Island brought high winds to the north and central Oregon coast. Cannon Beach reported gusts to 78 mph, Garibaldi gusts to 73 mph, and the Astoria Airport gusts to 61 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A deep Pacific low pressure center near Vancouver Island brought high winds to the north and central Oregon coast. Cannon Beach reported gusts to 78 mph, Garibaldi gusts to 73 mph, and the Astoria Airport gusts to 61 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 27, 2:30 AM PST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 AM PST THU NOV 27 2003
.SYNOPSIS...SOUTH BRANCH LOW PRESSURE MOVES WEST OP OREGON COAST
TONIGHT AND MOVES INTO VANCOUVER ISLAND FRIDAY MORNING. TRAILING
COLD FRONT VERY MOIST MOVES INTO AREA FRIDAY AND MOVES SOUTH ACROSS
AREA FRIDAY NIGHT. WEAK HIGH PRESSURE NOSES INTO NORTHWEST OREGON
SATURDAY WITH ONSHORE FLOW CONTINUING OVER AREA. NORTH BRANCH TROUGH
BRUSHES NORTH PART OF AREA SATURDAY AND SATURDAY NIGHT. HIGH
PRESSURE BUILDS NORTH OVER AREA SUNDAY GIVING INCREASING OFFSHORE
FLOW. HIGH PRESSURE HOLDS OVER AREA MONDAY AS LOW PRESSURE MOVING
INTO CALIFORNIA BRUSHES CLOUDS SOUTH PART. NEXT FRONTAL SYSTEM MOVES
INTO AREA ON TUESDAY.
&&
.DISCUSSION...
.SHORT TERM...A FEW SHOWERS LINGER OVER NRN CASCADES THIS MORNING
OTHERWISE DRY FOR NOW. HIGH PRES OVER GREAT BASIN CONTROLS WEATHER
TODAY BUT NEXT SYSTEM ADVANCING QUICKLY WILL BRING CHANCE OF RAIN
COAST THIS AFTERNOON. S BRANCH SYSTEM LOADED WITH HIGH PW LIFTING
NE. THIS DUE TO DEEP COLD TROUGH IN MID PAC POURING COLD AIR FAR S.
N BRANCH TROUGH PICKS UP S BRANCH SYS...THIS CONDUCIVE TO STRONG
DEVELOPMENT. WILL NEED TO WATCH AS MODELS SOMETIMES UNDER DO THIS.
AS IS VIGOROUS LOW PRES MOVES INSIDE 130W LATE TONIGHT AS IT MOVES
INTO VANCOUVER ISLAND EARLY FRI. GRADIENT MORE SE WITH THIS TRACK OF
LOW KEEPS SHOULD KEEP INLAND HW THREAT LOW FOR NOW. COASTAL HW
LIKELY AS 850 MB WINDS NEAR 70 KT AND MESOETA LOW LEVEL WINDS SHOW
POTENTIAL GUSTS NEAR 70 MPH. LOW MOVES INTO BC FRI MORNING RELAXING
GRADIENTS. VERY MOIST COLD FRONT THEN MOVES ACROSS AREA. HIGH PW
WITH VERY FAVORABLE AND EFFICIENT 850 FLOW WILL GIVE THREAT OF HEAVY
PRECIPITATION TO MOST OF AREA FRI INTO FRI EVE. WITH HIGH FREEZING
LEVELS SIG SNOW RUNOFF LIKELY. WILL NEED TO WATCH RIVER BUT FOR NOW
EVENT NOT LONG ENOUGH TO PRODUCE SIG FLOODING EVENT. FRONT DROPS S
OF AREA OVERNIGHT FRI ENDING HEAVY PRECIPITATION. WEAK HIGH PRES
NOSES INTO NW ORE BY SAT GIVES ONSHORE FLOW AND LOTS OF CLOUDS. NRN
BRANCH SYSTEM BRUSHES BY TO THE N SAT AND SAT NIGHT. 06Z GFS WEAKER
AND SLOWER WITH THIS SYSTEM LEAVING BEST THREAT OF SHOWERS N SAT
NIGHT. KOSOVITZ
.LONG TERM...WILL DRY SUN OUT AS SYSTEM WELL S OF AREA AND KEEP DRY
TREND FOR MON OTHERWISE NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...NOT
MUCH CHANGE IN THE PATTERN. MODELS STILL INDICATING A CUTOFF LOW OFF
THE CALIFORNIA COAST THIS WEEKEND. NEXT SYSTEM DUE TO ARRIVES TUE. .
FRONT PUSHES INLAND TUE NIGHT...WITH SHOWERS ON TAP FOR WED. SNOW
LEVELS REMAIN AT OR JUST ABOVE THE PASSES AHEAD OF THE FRONT...SO
WILL HAVE TO WAIT UNTIL LATE TUE NIGHT FOR THE SNOW TO RETURN TO THE
CASCADES MID SLOPES. LONGER RANGE MODELS SHOW ANOTHER QUITE STRONG
FRONT ARRIVING LATER NEXT WEEK...BUT WE WILL WAIT AND SEE IF MODELS
CONTINUE THAT TREND.
&&
PRELIMINARY POINT POPS...
AST 49+53 PDX 18+82 SLE 18+82 EUG 15+91
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY TODAY.
STORM WARNING TONIGHT INTO EARLY FRI.
HIGH WIND WARNING LATER TONIGHT INTO EARLY FRI NORTH AND
CENTRAL OREGON COAST AND SOUTH WASHINGTON COAST.
HIGH SURF ADVISORY LATER TONIGHT AND FRI.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OREGON 512 AM PST WED NOV 26 2003 ORZ001>013-WAZ019>023-039-040-271430- NORTH OREGON COAST-SOUTH WASHINGTON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON-CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA AND I-5 CORRIDOR IN COWLITZ COUNTY-WILLAPA HILLS-GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA- CENTRAL WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-NORTH OREGON CASCADE FOOTHILLS-CASCADE FOOTHILLS IN LANE COUNTY-NORTH OREGON CASCADES-CASCADES OF LANE COUNTY- 512 AM PST WED NOV 26 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY HEAVY SNOW WILL CONTINUE OVER THE CASCADES THIS MORNING...REFER TO THE WARNING (PDXWSWPQR) FOR DETAILS. HIGH SURF IS POSSIBLE THIS MORNING ALONG THE COAST...REFER TO THE LATEST ADVISORY (PDXMWSPQR) FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER PACIFIC STORM SYSTEM WILL MOVE IN LATE IN THE WEEK. HIGH WINDS CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY ON THE COAST WITH WITH STORM FORCE WINDS IN THE COASTAL WATERS. HEAVY RAIN IS ALSO POSSIBLE WITH THIS SYSTEM FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF SNOWFALL ARE ENCOURAGED TODAY.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2003Every state in 2003This day in weather historyWarnings in Oregon, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335480, 5335481.